*From the Division of Pulmonary/Critical Care Medicine (Drs. Espeleta and Baram), and the Departments of Radiology (Dr. Moore) and Pathology (Dr. Kane), Stony Brook University, Stony Brook, NY.
Correspondence to: Daniel Baram, MD, FCCP, Stony Brook University, Division of Pulmonary/Critical Care Medicine, Department of Medicine, T-17 040 HSC, Stony Brook, NY 11794-8172; e-mail: firstname.lastname@example.org
A 32-year-old man presented with a 2-month history of worsening fever, chills, and cough despite therapy with oral antibiotics. Chest radiographs demonstrated migrating, peripheral upper lobe infiltrates. A CBC count demonstrated significant eosinophilia. At bronchoscopy, eosinophil-rich mucus was seen impacted throughout his bronchi. A transbronchial biopsy confirmed the diagnosis of eosinophilic pneumonia. Symptoms, eosinophilia, and radiographic abnormalities were reversed with cessation of duloxetine. This case report briefly reviews the diagnosis of drug-induced pulmonary infiltrates with eosinophilia (PIEs) and eosinophilic pneumonia. To our knowledge, this is the first reported case of PIEs due to duloxetine.
Pulmonary infiltrates with eosinophilia (PIEs) and eosinophilic pneumonia represent a classic diagnostic differential in pulmonary medicine. In the developing world, PIEs usually represent parasitic infection; in the United States, it more commonly represents drug-induced, connective tissue disease or idiopathic disease. A careful history and physical examination are required in the evaluation of eosinophilic lung disease. The clinician must have a high index of suspicion for medications being the etiology, even for those not yet reported in the literature to be a causative agent.
A 32-year-old man had presented 1 month earlier with a dry cough. He was treated with oral amoxicillin/clavulanic acid (Augmentin; Glaxo-SmithKline; Research Triangle Park, NC) for community-acquired pneumonia, as his chest radiograph demonstrated a right upper lobe consolidation (Fig 1
, top, A). His symptoms waxed and waned with episodic fever and chills. He was referred for pulmonary evaluation when rapidly worsening dyspnea developed.
His medical history was significant for attention deficit hyperactivity disorder for many years; he denied asthma, smoking, or illicit drug use. Medications he was using at presentation were multivitamins, atomoxetine (Strattera; Eli Lilly; Indianapolis, IN) for 2 years and duloxetine (Cymbalta; Eli Lilly) for 4 months. He is a schoolteacher. He denied any recent travel, had never been outside the United States, and did not camp outdoors. Family history was remarkable for a sister with ulcerative colitis and bronchiolitis obliterans-organizing pneumonia. The review of his systems was otherwise negative.
On physical examination, he became dyspneic with ambulation. Vital signs were normal, except for mild tachypnea with a respiratory rate of 18 breaths/min. He had decreased breath sounds over his upper lung fields bilaterally with wheezing on forced expiration. The findings of cardiac and abdominal examinations were normal. He had no rash, clubbing, or adenopathy. The findings of a neurologic examination were normal.
The WBC count was 10,300 cells/μL with 42% neutrophils, 18% lymphocytes, and 35% eosinophils; the remainder of the hemogram was normal. His serum electrolyte levels and hepatic panel were normal. His erythrocyte sedimentation rate was 45 mm/h. No ova or parasites were present in the stool.
A repeat chest radiograph demonstrated improvement in the right upper lobe but a new left upper lobe peripheral consolidation (Fig 1, bottom, B). A chest CT scan confirmed bilateral areas of peripheral ground-glass opacity primarily in the upper lobes. On spirometry, FVC was 2.56 L (59% predicted), FEV1 was 2.3 L (63% predicted), and the FEV1/FVC ratio was 83%.
At bronchoscopy, bronchial casts of eosinophil-rich mucus were present throughout his airways (Fig 2
). BAL fluid revealed 6% lymphocytes, 10% neutrophils, and 15% eosinophils. Transbronchial biopsy specimens demonstrated eosinophilic pneumonia and patchy organizing pneumonia with eosinophils present within the alveoli, bronchial walls, and interstitial tissues, and fibrin present within the airspaces (Fig 3
). Postbronchoscopy, the patient noted significant improvement in dyspnea, which likely was due to clearing of his impacted bronchi.
Duloxetine therapy was discontinued as this was his newest medication; therapy with corticosteroids was not instituted. All symptoms resolved within 2 weeks. The findings of his chest radiograph and peripheral blood count normalized at 6 weeks. Interestingly, sputum cultures grew Aspergillus flavus, serum IgE levels were normal, Aspergillus-specific IgE antibodies were not detected, and the patient did not receive antifungal therapy. Twelve months later, the patient remains well with normal WBC differential count and chest radiograph.
Drug-induced eosinophilic lung disease was reviewed in 2004.1Symptoms typically develop within 8 weeks of drug initiation, but delays of up to 5 years have been reported. Progressive cough, wheezing, and dyspnea typically progress slowly, although acute respiratory failure has been reported.2Radiographs generally demonstrate peripheral infiltrates. BAL fluid cell counts typically have a higher percentage of eosinophils than seen in this case. In one series, eosinophils comprised 25 to 88% (mean, 50%) of cells in patients with acute and chronic eosinophilic pneumonia; interestingly, the percentage of eosinophils was lower at only 14 to 42% (mean, 21%) in drug-induced cases.3
The key to therapy in patients with drug-induced PIEs is identifying and discontinuing use of the causative agent. An up-to-date list of medications causing pulmonary toxicity is available online.4 Corticosteroids are often prescribed, as eosinophils are known to be exquisitely sensitive and as they are the cornerstone of therapy in patients with idiopathic eosinophilic lung disease.
Duloxetine is a selective serotonin and norepinephrine reuptake inhibitor that has been approved for use in patients with major depressive disorder and neuropathic pain,5 although it has been used off-label for several other common conditions. Reported side effects include hepatic dysfunction and a possible increase in suicidal ideation. Antidepressants including venlafaxine,2 which is also in the class of selective serotonin and norepinephrine reuptake inhibitors, have been reported to cause PIE, but, to our knowledge, this is the first reported case of PIEs caused by therapy with duloxetine.
Abbreviations: PIE = pulmonary infiltrate with eosinophilia
The authors have reported to the ACCP that no significant conflicts of interest exist with any companies/organizations whose products or services may be discussed in this article.
Become a CHEST member and receive a FREE subscription as a benefit of membership.
Individuals can purchase this article on ScienceDirect.
Individuals can purchase a subscription to the journal.
Individuals can purchase a subscription to the journal or buy individual articles.
Learn more about membership or Purchase a Full Subscription.
Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 5
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a reminder to the email address on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.